By Samantha Olson
Parents beware: A new designer drug is being sold on the streets in Florida, Texas, and Ohio, and police worry it’s only beginning to spread across the country. It’s called flakka and it’s made from the similar group of chemicals that the notoriously dangerous hallucinogenic bath salts are composed of.
Last month, a man ran out of his Miami house, stripping his clothes off and screaming violently while police chased him. It took five officers to take him down, thanks to the crystal meth-like super strength he had after smoking the new synthetic amphetamine stimulant flakka. As a result of usage, he was hallucinating with paranoia and delusions.
To make matters worse, the drug the man was using is so new to the underground market it hasn’t been officially banned yet. Flakka is made up of cathinones and can be swallowed, snorted, injected, and inconspicuously hidden in an electronic cigarette or vaporizer.
The drug can last for as short as three to four hours, but users run the risk of experiencing lingering effects for several days. In more recent weeks, a man has been arrested for trying to break down a police station door, another man was found naked and armed with a gun on a rooftop, and a third impaled himself with a foot-long spike after trying to climb a fence — all due to the flakka high, CBS reported.
The high is produced by a synthetically derived compound alpha-PVP, which is produced from cathinone. The first cathinone users chewed the leaves of a khat plant, grown in parts of the Middle East and Somalia in order to achieve a euphoric high. The name flakka, Hall says, comes from the Hispanic colloquial word that translates into a “beautiful, elegant woman who charms all she meets.” The word flaca in Spanish also translates to “skinny woman.” The bizarre high that’s been produced in recent months may sweep the nation if it isn’t stopped, according to Jim Hall, an epidemiologist at the Center for Applied Research on Substance Use and Health Disparities at Nova Southeastern University.
“We’re starting to see a rash of cases of a syndrome referred to as excited delirium,” Hall told CBS. “This is where the body goes into hyperthermia, generally a temperature of 105 degrees. The individual becomes psychotic. They often rip off their clothes and run out into the street violently and have an adrenaline-like strength, and police are called and it takes four or five officers to restrain them. Then, once they are restrained, if they don’t receive immediate medical attention they can die.”
By Samantha Olson